Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 34, NWS Cheyenne, WY

May 7, 2022Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at May 7, 2022, 3:52 PM MDT for Platte County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2022, 3:52 PM MDT (21:52 UTC)
Expired
May 7, 2022, 7:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:02 PM MDTNON-TSTM WND GST 598 S Sibley Peak, WYMESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS75 KCYS 072152
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
352 PM MDT Sat May 7 2022

WYZ107-080100-
/O.NEW.KCYS.HW.W.0034.220507T2152Z-220508T0100Z/
East Platte County-
Including the cities of Wheatland and Guernsey
352 PM MDT Sat May 7 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...East Platte County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Fasten loose objects or shelter 
objects in a safe location prior to the onset of winds.

&&

$$

MB
1 follow-up statement
529 
WWUS75 KCYS 080052
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
652 PM MDT Sat May 7 2022

WYZ107-080200-
/O.EXP.KCYS.HW.W.0034.000000T0000Z-220508T0100Z/
East Platte County-
Including the cities of Wheatland and Guernsey
652 PM MDT Sat May 7 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have decreased early this evening below high wind levels.
Therefore, the High Wind Warning will be allowed to expire on
time. Wind gusts up to 45 mph will still be possible early this
evening.

$$

MB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at May 7, 2:37 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 7, 2:37 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
237 PM MDT Sat May 7 2022

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM MDT Sat May 7 2022

Another hot day across parts of the CWA. Areas along and east of
Interstate-25 are currently sitting in the 70s and 80s. Areas west
of the Laramie Range are sitting mainly in the 40s and 50s, due
to the slow passage of a cold front. Some showers have developed
along and behind the front in Carbon and Albany Counties. Good
daytime heating and southwesterly flow this morning east of the
Laramie Range helped contribute to some elevated instability this
afternoon. As a result, scattered showers and thunderstorms have
begun to pop up ahead of the front in the Nebraska panhandle and
far southeast Wyoming. CAMs and hi-res guidance show the best
thunderstorm development between about 6PM and midnight tonight,
after the front has passed through the CWA. Some isolated strong
storms are possible. Main threat most likely would be gusty winds
as RAP13 soundings indicate DCAPE values in excess of 500 J/kg
with 0-3 km lapse rates greater than 8.0 C/km this afternoon.
Secondary threat with these storms would be hail. However,
strongest storms are expected to stay off to the east of the CWA.

Expect showers and thunderstorms to continue tonight and all the way
through Sunday night as a 250 mb jet max sits over southeast Wyoming
and western Nebraska. The Sierra Madre and Snowy Ranges will
transition to snow this evening and may pick up 4 to 6 inches of
snow in the highest elevations. Lower elevations west of the Laramie
Range may see some snow showers or a rain/snow mix late tonight and
early Sunday morning as temperatures further cool behind the front.

Temperatures on Sunday will be about 10 degrees cooler compared to
Saturday's highs. Scattered showers and thunderstorms are expected
to develop Sunday afternoon due to daytime heating, instability, and
lift from the jet max overhead. A stronger push of cold air comes
Sunday night, with 700 mb temperatures west of the Laramie Range
getting as low as -6C. Lows overnight west of the Laramie Range will
likely hover around freezing. Therefore, precipitation late Sunday
night/early Sunday morning will fall as snow. Areas in Carbon County
may pick up a dusting to an inch of snow by Monday morning. Some
higher elevations may see slightly greater accumulations.

Monday will be the coldest day of the week as the chilly 700 mb
temperatures stick around. Highs will mainly be in the upper 50s to
upper 60s for areas along and east of Interstate-25. Areas west will
see highs in the 40s and 50s. Besides the cooler air, the GFS is
hinting at a potential high wind event on Monday. A decent
pressure gradient sets up widespread 50 to 55 kt winds at 750 mb.
This, coupled with very strong downward omegas over the Laramie
Range could easily transfer these 50 kt winds down to the surface.
Areas to monitor would include the wind prones and counties east
of the Laramie Range in Wyoming.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM MDT Sat May 7 2022

Weather Highlights:

1) Warm and dry conditions Tuesday and Wednesday. Wednesday will be
the hottest day of the week. Temperatures into the 80s across much
of eastern Wyoming and the Nebraska Panhandle.

2) Cold front will bring cooler temperatures and the threat of
thunderstorms to the area on Thursday. Best chance for thunderstorms
will be across the Nebraska Panhandle.

3) Elevated to high winds are possible Thursday afternoon for the
wind prone areas the south Laramie Range and Foothills.

4) Dry frontal passage for Friday. Some isolated thunderstorms could
be possible.

Overview: A persistent trough across the Pacific northwest will
begin to transition as a stronger area of low pressure begins to
develop off the California coast. In response a sharper amplitude
ridge and associated strengthening thermal ridge will retrograde
into the Nebraska Panhandle and eastern Wyoming on Wednesday. West
southwest flow will veer to a more southerly flow which will help
drive temperatures upward. Expect a warm day as temperatures are
likely to jump into the 80s across much of eastern Wyoming and into
the mid to upper 80s across the Nebraska Panhandle.

The warm temperatures will be short lived as a series of cold fronts
will impact the region, the first on Thursday which will be quickly
followed by a drier frontal passage on Friday. The main concerns
will be for thunderstorms and post FROPA (Frontal Passage) strong
winds with the front on Thursday, while the front on Friday looks
drier and will mainly impact the temperature forecast on Friday.
Can't rule out the threat of and isolated thunderstorm across the
Nebraska Panhandle on Friday, but moisture return will be the
limiting factor on both the expected coverage and severity of the
storms. See next section for more details on the thunderstorm and
high wind forecast.

Discussion (Thunderstorm and High Wind Potential): We will be
tracking a series of troughs that will drag surface cold fronts
across the area beginning on Thursday. Ahead of this first front,
southerly flow advect some deeper moisture across the divide and
spreading into the Nebraska Panhandle, the main issue will be as the
front passes, strong, downsloping winds will develop and drive drier
air eastward in the form of a leeside dryline. The dryline will push
east into the Nebraska Panhandle shutting off any chances for
organized convection for areas west of this line, although any
ongoing convection that gets undercut by this drier air will pose a
strong downburst wind threat before dissipating. The frontal passage
will signal the beginning of strong winds. Wind prone areas and
areas across the south Laramie Range and Foothills will see the best
chances for elevated to high winds. These strong winds could mix
east and impact the I25 corridor by later in the afternoon.

The secondary front will move through the area on Friday. Little to
no moisture return is expected so convection chances look low with
this frontal boundary. The main impact will be keeping temperatures
on the cool side and keeping the area dry Friday and into next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 227 PM MDT Sat May 7 2022

Wyoming TAFS...Predominately VFR conditions are expected across the
terminals. After 21z most sites will carry VCTS as afternoon
thunderstorms are expected to develop along and ahead of a cold
front. Coverage looks to be isolated to scattered so direct impacts
to terminals is low so VCTS/VCSH will be carried through the TAF
period. TEMPO groups may be needed for direct impacts. All shower
and thunderstorms should dissipate by the early morning hours.

Nebraska TAFS..VFR conditions will continue through much of the day.
Afternoon VCTS/VCSH will develop by between 22-00z and continue
through much of the evening. Coverage looks to be isolated to
scattered so direct impacts to terminals is low so VCTS/VCSH will be
carried through the TAF period. TEMPO groups may be needed for
direct impacts. Precipitation chances will end after 06z but some
low stratus may develop and there is a chance for some VCFG to form
around 12z.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Sat May 7 2022

Minimal fire weather concerns over the next several days due to
recent moisture and green-up of fuels. Scattered showers and
thunderstorms are expected Saturday afternoon through Sunday night
which may bring a bit more moisture to the area. High elevation snow
accumulation is also likely. Watching the potential for strong and
gusty winds on Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...SF
LONG TERM...AW
AVIATION...AW
FIRE WEATHER...SF
Hazardous weather outlook, May 7, 2:26 PM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
226 PM MDT Sat May 7 2022

WYZ101>119-082030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
226 PM MDT Sat May 7 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will continue through the
afternoon and overnight hours. Some storms this evening may
contain gusty winds and hail. Elevations above 7000 feet may see
snow mix with rain later tonight. Mountain areas may see 4 to 6
inches of snow accumulation.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms are possible again Sunday
afternoon and night. Areas west of the Laramie Range will likely
see a transition to snow Sunday night. Accumulations up to an inch
are possible. Strong winds are possible on Monday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-082030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
226 PM MDT Sat May 7 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will continue through the
afternoon and overnight hours. Some storms this evening may
contain gusty winds and hail. Isolated strong storms are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms are possible again Sunday
afternoon and night. Strong winds are possible on Monday.

.Spotter information statement...

Spotter activation is unlikely this evening.

In the hours before

Special weather statement, May 7, 3:36 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
336 PM MDT Sat May 7 2022

WYZ107-080100-
East Platte County-
Including the cities of Wheatland and Guernsey
336 PM MDT Sat May 7 2022

Northwest winds gusting 45 to 55 mph are expected through this
afternoon across portions of Platte County, especially north of
Wheatland along Interstate 25. Motorists should use caution,
especially if driving light, high profile vehicles including
campers and tractor trailers.

MB

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.